Tuberculosis Prevention When You're HIV Positive (Editor's Pick)

Question

I am on stribild for 3 months, rna undetectable and cd4 590 and rising. I am happy with my drug. I am also on isoniazide for latent tb ppd was 13, my xrays are clear and no sputum. I have a feeling of itchiness and burning in my lungs, or stomach I am not sure, may be acid reflux so I take lansoprazol now.

I work in a hospital with high prevelance of active tb, I put on a mask all the time, still I am afraid, thanks to this itching/burning in my chest area. (xrays are still clear, no other symptoms, so I suspect it is a stomach issue?)

What is the risk of me developing active tb on inh profilaxis, and if I do, wil I be able to continue my stribild? From what I read, rifampin can not be used with stribild, can another drug (rifabutine) be used? If I develop active tb, will I have to change my hiv drug to something else, like truvada+efavirenz? I love my stribild and do not want to change it, yet I am deathly afraid of tb.

Answer

Hello and thanks for posting.

First off, there are not significant drug-drug interactions between your Stribild, isoniazid and lansoprazol.

I think you're getting way ahead of yourself in worrying about TB, rifampin and Stribild. First, stomach issues are very likely not TB- but easily could be side effects of isoniazid or many other things.

Regarding TB, isoniazid prevents the later development of TB, it's especially important for TB-exposed people (ie., positive skin tests) who are also living with HIV. It's very effective, and I wouldn't be overly concerned that you'll develop TB later in life if you complete the treatment. Indeed, the skin test means that you've already been exposed to TB, so your risk in your work place is essentially zero.

The best things to prevent TB ever developing are two. 1) Continue taking your HIV medication (Stribild). 2) Complete the course of isoniazid preventive therapy. In a large clinical trial called Temprano, both were shown to prevent AIDS (and non-AIDS) complications, and tuberculosis.

Hope that helps, BY